Unusual clinical course, Unexpected drug reaction
Eleanor R. King, Elizabeth Towner
Department of Family Medicine, Ascension Providence Rochester Hospital, Rochester, MI, USA
Am J Case Rep 2021; 22:e931478
Available online: 2021-06-11
Immune thrombocytopenic purpura (ITP) is an immune response that destroys platelets and increases the risk of bleeding, which can range from bruising to intracranial hemorrhage. ITP is a known complication of coronavirus disease 2019 (COVID-19). In the first studies of the BNT162b2 messenger RNA (mRNA) COVID-19 vaccine, there were no reports of ITP and the incidence of serious adverse events (AEs) was low overall. Here, we present a case of ITP as a complication of the BNT162b2 mRNA COVID-19 vaccine.
CASE REPORT: Three days after receiving a second dose of the BNT162b2 mRNA COVID-19 vaccine, a 39-year-old woman presented with a petechial rash on her trunk, legs, and arms, and fatigue and muscle aches. At the time of her hospital admission, her platelet count was 1000/µL. A peripheral smear showed profound thrombocytopenia. During the course of the patient’s hospitalization, she was treated with 2 units of platelets, 2 infusions of i.v. immunoglobulin, and i.v. methylprednisolone. Her platelet count increased to 92 000/µL on the day of discharge and she was prescribed a tapered dose of oral prednisone. One day later, her rash had resolved and her platelet count was 243 000/µL. The patient recovered completely with no complications.
CONCLUSIONS: ITP should be considered a severe AE of the BNT162b2 mRNA COVID-19 vaccine. Knowing the early signs and symptoms of ITP will become increasingly important as more of the population receives this vaccine. Quick diagnosis and management are essential to avoid life-threatening bleeding.
Keywords: Thrombotic thrombocytopenic purpura, acquired, Purpura, COVID-19 vaccine